Alert archive / Idaho / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS Pocatello, ID

May 29, 2020Oneida County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 29, 2020, 4:31 PM MDT for Oneida County, Power County, Idaho. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2020, 4:31 PM MDT (22:31 UTC)
Expired
May 29, 2020, 4:52 PM MDT
In force
21 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Oneida County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 78 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 4:31 PM MDTHAIL 12 Nnw Roy, IDOFF DUTY NWS EMPLOYEE REPORTED HAIL COVERING THE ROAD ACROSS HIGHWAY 37 2 MILES NORTH OF ROY. MOST HAILSTONES RANGED FROM PENNY TO NICKEL SIZE WITH THE LARGEST STONES RECORDED AT QUARTER SIZE, OR 1 INCH IN DIAMETER. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2841 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

510 
WUUS55 KPIH 292231
SVRPIH
IDC071-077-292315-
/O.NEW.KPIH.SV.W.0013.200529T2231Z-200529T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
431 PM MDT Fri May 29 2020

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Northwestern Oneida County in southeastern Idaho...
  South central Power County in southeastern Idaho...

* Until 515 PM MDT.

* At 431 PM MDT, a severe thunderstorm was located 13 miles south of
  Rockland, or 23 miles south of Neeley, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4233 11285 4240 11292 4253 11267 4243 11253
TIME...MOT...LOC 2231Z 243DEG 21KT 4239 11282 

HAIL...1.00IN
WIND...60MPH
 
$$

McKaughan
1 follow-up statement
852 
WWUS55 KPIH 292252
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
452 PM MDT Fri May 29 2020

IDC071-077-292302-
/O.CAN.KPIH.SV.W.0013.000000T0000Z-200529T2315Z/
Oneida ID-Power ID-
452 PM MDT Fri May 29 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ONEIDA AND SOUTH
CENTRAL POWER COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4233 11285 4240 11292 4253 11267 4243 11253
TIME...MOT...LOC 2250Z 243DEG 21KT 4245 11267 

$$

McKaughan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:03 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 29, 2:03 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
203 PM MDT Fri May 29 2020

.SHORT TERM (Today - Sunday)...
Summer-like weather in place across eastern Idaho this afternoon
as the much advertised warm weather has finally arrived in full
force. Temps across the Snake Plain have climbed into the mid and
upper 80s already this afternoon with 90s quite likely from around
Blackfoot west into the Magic Valley. Did see a brief storm skirt
across the Island Park area as clouds and precip have been moving
across the northern extent of the anticyclone aloft. Further to
the south, have seen some CU develop over the last hour or so
across NE Nevada and NW Utah. Mesoscale analysis does show pockets
of instability along the Utah/Nevada border and given the
persistence of hi-res CAMs showing precip across this area have
bumped up PoPs across Cassia, Oneida, Power and Bannock counties
through the afternoon and evening to account for this potential.
Given the ample heating taking place, a strong storm certainly
seems plausible. Very similar forecast expected Saturday with
temps remaining well above normal with more 90s expected. Hi-res
models are showing quite a bit of convective potential tomorrow
afternoon as well so this remains something to watch as the global
models aren't quite as excited about this. Nevertheless, have
some isolated/scattered PoPs in the forecast for tomorrow
afternoon. On Sunday, the ridge will get suppressed a bit to the
south and east as a potent low moves into the Pacific NW. This
should drop temps about 10 degrees compared to Saturday but still
remaining above climo. McKaughan

.LONG TERM (Monday - Friday)...
Expecting mainly dry and warm weather Monday as southerly flow aloft
continues with only isolated thunderstorms in the central mountains.
A weak wave may pass to the north Tuesday with slightly cooler
conditions but still well above normal with again any thunderstorms
confined to the central mountains as well as the upper snake
highlands. A more substantial advancing Pacific system will likely
bring much more widespread showers and thunderstorms Wednesday
through Friday across the entire region. Temperatures expected to
be slightly above normal through Friday. GK

&&

.AVIATION...
Have vicinity thunder all sites this afternoon and early evening
excluding SUN.  Storms should be isolated so unlikely to see at an
airport but they will be around.   Will remain VFR through Saturday.
 Expect similar isolated showers and thunderstorms again Saturday
afternoon and evening as well. GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 29, 2:08 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
208 PM MDT Fri May 29 2020

IDZ057-058-292100-
Marsh and Arbon Highlands ID-Raft River Region ID-
208 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POWER AND EAST
CENTRAL CASSIA COUNTIES UNTIL 300 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Malta, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockland, Fort Hall Bannock Peak and Arbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4231 11315 4242 11324 4270 11273 4245 11254
TIME...MOT...LOC 2007Z 243DEG 25KT 4238 11310

McKaughan
Special weather statement, May 29, 3:02 PM MDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Pocatello ID
302 PM MDT Fri May 29 2020

IDZ055>057-292145-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
302 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POWER AND EAST
CENTRAL CASSIA COUNTIES UNTIL 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm near
Malta, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Malta.

LAT...LON 4231 11337 4239 11344 4262 11299 4243 11282
TIME...MOT...LOC 2101Z 243DEG 28KT 4238 11332

McKaughan
Special weather statement, May 29, 4:03 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pocatello ID
403 PM MDT Fri May 29 2020

IDZ055-056-292245-
Eastern Magic Valley ID-Southern Hills/Albion Mountains ID-
403 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CASSIA COUNTY UNTIL
445 PM MDT...

At 403 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Oakley Reservoir, moving northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Oakley Reservoir, Almo and City Of Rocks.

LAT...LON 4199 11414 4210 11406 4229 11370 4207 11351
      4199 11374
TIME...MOT...LOC 2203Z 237DEG 12KT 4205 11390

McKaughan
Special weather statement, May 29, 4:21 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
421 PM MDT Fri May 29 2020

IDZ057>059-292300-
Franklin/Eastern Oneida Region ID-Marsh and Arbon Highlands ID-
Raft River Region ID-
421 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ONEIDA...SOUTH
CENTRAL POWER AND EASTERN CASSIA COUNTIES UNTIL 500 PM MDT...

At 421 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Rockland, or 24 miles east of Malta, moving northeast
at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roy.

LAT...LON 4240 11304 4260 11274 4242 11254 4241 11256
      4240 11264 4230 11295
TIME...MOT...LOC 2221Z 241DEG 16KT 4237 11289

McKaughan

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:08 PM MDTSpecial Weather StatementPIHPower52 min
May 29, 3:02 PM MDTSpecial Weather StatementPIHPower43 min
May 29, 3:14 PM MDTSevere Thunderstorm WarningPIHCassia, Power46 min
May 29, 4:03 PM MDTSpecial Weather StatementPIHCassia42 min
May 29, 4:21 PM MDTSpecial Weather StatementPIHPower39 min
May 29, 5:06 PM MDTSpecial Weather StatementPIHCassia39 min
May 29, 5:47 PM MDTSpecial Weather StatementPIHPower58 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.